Illinois, 2015

Heavy Snow in Illinois, March 23, 2015

March 23, 2015 · NWS LOT · 3 events in 3 counties and zones

A clipper system dropped heavy snow during the morning commute on March 23rd. Snowfall rates of 1 to 2 inches per hour were common with this system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A clipper system dropped heavy snow during the morning commute on March 23rd. Snowfall rates of 1 to 2 inches per hour were common with this system. A corridor of 5 to 7 inches fell across portions of far northeastern Illinois. The highest snow measurements include 6.4 inches near Elk Grove Village (Cook); 6.3 inches in Bull Valley (McHenry); and 6.1 inches in St. Charles (Kane).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 22, 9:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 22, 9:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1016 PM CDT SUN MAR 22 2015

.SHORT TERM...
308 PM CDT

THROUGH TUESDAY NIGHT...

THE FOCUS ON THE FIRST THREE DAYS OF THE FORECAST WAS
SNOW IN THE FIRST 24 HOURS AND THEN RAIN TIMING...AMOUNTS...AND
WHETHER THUNDER WILL ACCOMPANY ON TUESDAY AFTERNOON AND NIGHT. SO
IN OTHER WORDS...A CLASSIC SPRINGTIME PATTERN IN THE MIDWEST.

THE AFTERNOON REGIONAL RADAR MOSAIC INDICATES A NARROW CORRIDOR
OF REFLECTIVITY PERSISTING FROM FAR SOUTHERN MN THROUGH THE NORTH
CHICAGO METRO. TO THE IMMEDIATE NORTH OF THE IL STATE LINE AND
FURTHER NORTHWEST THIS CORRIDOR HAS FILLED IN WITH POCKETS OF
HEAVY SNOW AND ONE QUARTER MILE VISIBILITY. DESPITE THIS NEAR
PROXIMITY...THINK THAT FAR NORTHERN ILLINOIS WILL MAINLY SEE SOME
SPORADIC LIGHT SNOW THROUGH THIS EVENING. THE NORTHERN PARTS OF
WINNEBAGO...BOONE...AND INTO MCHENRY AND LAKE COUNTIES COULD GET
INTO A BRIEF SNOW BURST OR TWO...BUT ANYTHING OF THAT NATURE
SHOULD BE BRIEF AS OBSERVATIONAL TRENDS OF VISIBILITY AND DEW
POINTS INDICATE DRY AIR WILL OFFSET SOME OF THESE RATES COMING OUT
OF THE CLOUD DECK.

OF MORE CONCERN IS LATER TONIGHT AS THE LOW AMPLITUDE BUT WELL-
DEFINED SHORT WAVE TROUGH OVER SOUTH DAKOTA NEARS THE REGION. BY
OVERNIGHT THE LOW-LEVEL INFLUENCE OF THIS WILL HELP INCREASE
700-925MB MOISTURE TRANSPORT ENDING THE DRY AIR SUPPRESSION AND
LIKELY LEADING TO A BLOSSOMING OF SNOW FROM NORTHWEST TO SOUTHEAST
OVERNIGHT. THERMAL PROFILES SUPPORT SNOW FROM THE GET GO AND
ATTENTION HAS BEEN ON KEYING IN HOW PERSISTENT AND WHERE MESOSCALE
FORCING WILL INDUCE A BAND OF SNOW ON MONDAY MORNING. CONCEPTUALLY
THIS TYPE OF PACIFIC SYSTEM...WITH ALMOST A CLIPPER NATURE AS IT
COMES IN TOMORROW MORNING...WOULD HAVE A FRONTOGENETIC
ENHANCEMENT WITHIN ITS FOCUSED BUT DEEP VERTICAL MOTION. GIVEN
CURRENT OBSERVATIONAL TRENDS ALREADY ALONG THAT BAROCLINIC ZONE
WITH JUST A LEAD PERTURBATION...AND THE FORECAST OF NEGATIVE EPV
/ INSTABILITY FROM MOST GUIDANCE...THERE SHOULD BE NO PROBLEM
HAVING MODERATE SNOW DURING THE MORNING COMMUTE...WITH AN AREA OF
TEMPORARY HEAVY SNOWFALL RATES POSSIBLE. THE CHALLENGE IS KEYING
IN ON HOW FAR EAST AND SOUTH THAT HEAVIER SNOW EXTENDS AND HOW
LONG. FOR RIGHT NOW HAVE NORTH CENTRAL IL MOST FAVORED IN DURATION
BUT LIKELY AT LEAST SOME HEAVY BURSTS EXTENDING EAST INTO A PART
OF THE CHICAGO METRO.

MIXING RATIOS OF 2 TO 3 G/KG ON LIFTED LAYERS LOOK TO OFFSET NOT-
THE-BEST THERMAL PROFILE FOR EFFICIENT RATIOS. IN THE FORECAST WE
HAVE THIS SUPPORTING TOTAL SNOWFALL AMOUNTS OF 2 TO 3.5 INCHES IN
MUCH OF NORTH CENTRAL IL WHILE 1 TO 2 INCHES ACROSS MUCH OF THE
REST OF THE AREA...WITH RATES AT TIMES ENOUGH TO OFFSET THE MILD
PAVEMENT TEMPERATURES /UPPER 40S TO MID 50S/. THE EXCEPTION WOULD
BE THE FAR SOUTH WHERE RATIOS LOOK TO BE QUITE LOW AND
TEMPERATURES MONDAY MORNING SHOULD BE SEVERAL DEGREES ABOVE
FREEZING...POSSIBLY EVEN YIELDING A MIX FROM PONTIAC TO FOLWER AND
SOUTHWARD.

FOR RIGHT NOW HAVE FELT MOST COMFORTABLE GIVEN FORECAST SNOWFALL
RATES AND TOTAL SNOWFALL AMOUNTS TO ISSUE A WINTER WEATHER
ADVISORY FOR THE ROCKFORD AREA AND ADJACENT COUNTIES...WHILE
HITTING THE REMAINDER OF THE AREA WITH A SPECIAL WEATHER
STATEMENT. IT IS CERTAINLY POSSIBLE THE ADVISORY WILL NEED TO BE
EXPANDED FOR A CORRIDOR EAST-SOUTHEASTWARD GIVEN THE TIME OF DAY
WHICH SNOW WILL OCCUR...BUT OBSERVATIONAL TRENDS OF UPSTREAM
SNOWFALL RATES COMPLIMENTING FURTHER SHORT RANGE GUIDANCE...WILL
BETTER ENABLE THE EVENING SHIFT TO MAKE THAT DECISION IF
NECESSARY.

ANY PRECIPITATION BY EARLY MONDAY AFTERNOON SHOULD BECOME LIGHT
AND SHIFTING SOUTHEAST...WITH THERMAL PROFILES INDICATING THE
POSSIBILITY OF SOME LIGHT DRIZZLE/RAIN AS SATURATION IS LOST IN
THE ICE NUCLEATION LAYER.

LOOKING AHEAD TO TUESDAY INTO TUESDAY NIGHT...NCEP MODEL GUIDANCE
HAS ACTUALLY TRENDED BACK A LITTLE QUICKER WITH THE PRECIP SPREAD
INTO THE AREA TUESDAY AHEAD OF AN IMPRESSIVE WAVE...WHICH WILL
ACQUIRE A NEGATIVE TILT AS IT MOVES OVER THE AREA TUESDAY NIGHT.
CONTINUE TO EASE RAIN SHOWERS NORTHEASTWARD DURING THE DAY CLOSER
TO THE EC...BUT IF THIS TREND CONTINUES THAT MAY NEED TO BE SPED
BACK UP. THE CHANCES FOR MORE RAINFALL AND CONVECTIVE CHANCES WILL
REMAIN FOCUSED ON TUESDAY NIGHT AS THE ELEVATED LAPSE RATES
STEEPEN AND PWATS SHARPLY INCREASE. RAINFALL AMOUNTS IN EXCESS OF
ONE HALF INCH LOOK PLAUSIBLE OVER THE AREA...ESPECIALLY IF
THUNDER COVERAGE IS MORE THAN SCATTERED.

TEMPERATURES LOOK TO CONTINUE BELOW NORMAL THROUGH TUESDAY...WITH
RISING TEMPERATURES TUESDAY NIGHT.

&&

.LONG TERM...
300 PM CDT

WEDNESDAY THROUGH SUNDAY...

LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE INITIAL CONCERN WILL BE STRONG SOUTHWEST WINDS AS THE STRONG LOW
MOVES FROM SOUTHERN WISCONSIN TO GEORGIAN BAY ON WEDNESDAY. LOW
INTENSITY LOOKS TO BE PEAKING WEDNESDAY MORNING WITH THE LOW JUST
NORTH OF THE CWA WITH A SLIGHT WEAKENING AS IT TRACKS ACROSS
NORTHERN LAKE MICHIGAN. THIS WILL BE A GOOD STRONG WIND SET UP
ACROSS THE AREA...ESPECIALLY NORTHERN SECTIONS. FORECAST SOUNDINGS
CONTINUE TO SHOW DIFFERENCES IN SPEEDS THROUGH THE LOWEST FEW
THOUSAND FEET OF THE ATMOSPHERE BUT EVEN THE LOWER END GUIDANCE
SHOWS 30+ KT GUST POTENTIAL STARTING EARLY WEDNESDAY MORNING. IN
ADDITION...SOME RAIN SHOWERS AND ISOLATED THUNDER MAY LINGER ACROSS
NORTHERN AREAS FIRST THING WEDNESDAY MORNING BEFORE DRIER AIR TAKES
OVER. HIGHS WILL BE QUITE A BIT WARMER WITH HIGHS IN THE 50S NORTH
AND PROBABLY 60S SOUTH. A LESS FOCUSED UPPER TROUGH WILL KICK
ANOTHER SURFACE LOW FROM THE SOUTHERN PLAINS UP THE OHIO VALLEY AND
TO NORTHERN NEW ENGLAND THURSDAY. THIS LOW WILL PASS TO THE SOUTH OF
THE AREA WEDNESDAY EVENING BRINGING SHOWER CHANCES TO THE SOUTHERN
HALF OR SO OF THE AREA. A DEEPER UPPER TROUGH WILL THEN PIVOT ACROSS
THE PLAINS AND GREAT LAKES THURSDAY BRINGING A COLD FRONT ACROSS THE
AREA THURSDAY MORNING...WITH SOME PRECIP POTENTIAL WITH THE UPPER
TROUGH PASSAGE LATER IN THE DAY. STRONG HIGH PRESSURE WILL MOVE FROM
CENTRAL CANADA TO THE CENTRAL AND SOUTHERN PLAINS INTO SATURDAY WITH
MUCH COLDER AIR RETURNING TO THE AREA. WILL PROBABLY ONLY SEE HIGHS
IN THE 30S FRIDAY AND NEAR 40 SATURDAY. LIGHT LAKE EFFECT PRECIP MAY
OCCUR ACROSS ACROSS FAR NORTHEAST ILLINOIS AND NORTHWEST INDIANA
FRIDAY.

THE LONGWAVE UPPER TROUGH WILL DEEPEN ACROSS THE EASTERN U.S. WHILE
SHARP RIDGING BUILDS WEST LATE IN THE WEEK. AN UPPER TROUGH LOOKS TO
MOVE SOUTHEAST FROM THE NORTHERN PACIFIC SHUNTING THE RIDGE EAST
INTO SUNDAY WHICH MAY BRING A WARM UP BUT WELL ORGANIZED LOW
PRESSURE IS EXPECTED TO CROSS THE AREA LATER SUNDAY ULTIMATELY
EVOLVING INTO ANOTHER DEEP LONGWAVE TROUGH OVER THE EASTERN U.S. SO
WARMING MAY END UP BEING SHORT LIVED.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* EAST-NORTHEAST WINDS 10-15 KT THOUGH PERIOD WITH A FEW HIGHER
  GUSTS POSSIBLE OVERNIGHT.
* SNOW DEVELOPING 09-11Z WITH IFR/LIFR CONDITIONS EXPECTED
  12-17Z.
* SNOW MAY MIX/CHANGE TO LIGHT FREEZING DRIZZLE/DRIZZLE LATE
  MONDAY MORNING BEFORE ENDING.

RATZER

//DISCUSSION...UPDATED 03Z...

NARROW BAND OF SNOW ALONG ELEVATED WARM FRONTAL ZONE REMAINS JUST
OFF TO THE NORTH/NORTHEAST OF TERMINALS LATE THIS EVENING...AND
HAS WEAKENED SINCE EARLIER. A FEW FLURRIES POSSIBLE FROM SOUTHERN
PERIPHERY OF THIS FEATURE DURING REMAINDER OF LATE EVENING AND
EARLY OVERNIGHT HOURS...THOUGH WITH LITTLE IMPACT TO VIS. MID-
LEVEL DISTURBANCE OVER NORTHERN IA/MINNESOTA WILL MOVE EAST
OVERNIGHT AND WILL RESULT IN HEAVIER AND MORE WIDESPREAD SNOW
SPREADING ACROSS THE TERMINALS DURING PREDAWN HOURS AS INDICATED
PREVIOUSLY.

RATZER

PREVIOUS DISCUSSION FROM 00Z...

AREA OF LIGHT/MODERATE SNOW HAS BEEN OCCURRING THIS AFTERNOON FROM
SOUTHWEST WISCONSIN INTO NORTHEASTERN IL IN ASSOCIATION WITH
ELEVATED WARM FRONTAL THERMAL GRADIENT AND WEAK DISTURBANCE
PROPAGATING ACROSS THE REGION. EASTERLY LOW LEVEL WINDS HAVE
MAINTAINED FAIRLY DRY CONDITIONS IN LOW LEVELS ACROSS CHI METRO
TERMINALS...THOUGH SOUTHERN FRINGE OF RADAR IDENTIFIABLE SNOW BAND
HAS SLIPPED SOUTH INTO ORD AND EXTRAPOLATION OF RADAR TRENDS
INDICATES IN MAY CONTINUE TO AFFECT ORD WITH SOME LIGHT SNOW
THROUGH ABOUT 01Z. EXPECT THERE WOULD BE A LULL DURING THE MID-
LATE EVENING HOURS THEN...UNTIL MORE WIDESPREAD LIGHT SNOW
DEVELOPS DURING PREDAWN HOURS WITH MORE AMPLIFIED UPPER WAVE
COMING OUT OF WESTERN MINNESOTA. GENERAL TIMING OF REDEVELOPMENT
OF SNOW LOOKS TO BE 06-08Z AT RFD...08-10Z FOR CHICAGO. STRONGEST
FORCING AND THUS LOWEST CIG/VIS CONDITIONS LOOKS TO BE 10-14Z AT
RFD AND 12-16Z ACROSS CHICAGO TERMINALS. AS SNOW DIMINISHES LATE
MORNING/MIDDAY IT MAY BRIEFLY MIX WITH DRIZZLE/FREEZING DRIZZLE.
LINGERING MVFR CIGS WILL LIKELY CONTINUE MONDAY AFTERNOON.

EAST-NORTHEAST WINDS HAVE REMAINED IN THE 9-14 KT RANGE THIS
AFTERNOON AND THIS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
FORECAST PERIOD.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* HIGH IN WINDS THROUGH PERIOD.
* HIGH FOR SNOW BY EARLY MONDAY MORNING...MEDIUM FOR DETAILS OF
  CIG/VIS AS WELL AS EXACT START/END TIMES.

RATZER

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...RAIN SHOWERS DEVELOPING BY EVENING. CHANCE OF
THUNDERSTORMS. MVFR/IFR POSSIBLE. BREEZY SOUTHEAST WINDS.

WEDNESDAY...SLIGHT CHANCE OF SHOWERS WITH MVFR EARLY. GUSTY WEST-
SOUTHWEST WINDS.

THURSDAY...SLIGHT CHANCE OF SHOWERS. MVFR POSSIBLE.

FRIDAY...SLIGHT CHANCE OF SNOW SHOWERS AND MVFR EARLY.

SATURDAY...VFR.

RATZER

&&

.MARINE...
248 PM CDT

A HIGH PRESSURE RIDGE EXTENDS FROM NORTHERN
MANITOBA AND ONTARIO TO THE LOWER GREAT LAKES LATE THIS AFTERNOON.
NORTHEASTERLY WINDS WILL BE IN PLACE TONIGHT AND STEADILY TURN
EASTERLY MONDAY MORNING AS THE CENTER OF THE HIGH MOVES TO NORTHERN
LAKE HURON. THE HIGH WILL CONTINUE TO THE EAST ALLOWING WINDS TO
TURN SOUTHEASTERLY INTO MONDAY NIGHT. ATTENTION TURNS TO LOW
PRESSURE THAT WILL BE DEVELOPING IN THE LEE OF THE ROCKIES MONDAY
NIGHT THEN CONSOLIDATE AND STRENGTHEN ACROSS THE SOUTHERN PLAINS
TUESDAY EVENING. THE LOW WILL THEN LIFT NORTHEAST ACROSS EASTERN
IOWA AND THEN NORTHERN LAKE MICHIGAN INTO WEDNESDAY AFTERNOON WHILE
MAINTAINING STRENGTH. SOUTH TO SOUTHEAST WINDS WILL INCREASE TUESDAY
NIGHT...WITH A MORE DUE EAST DIRECTION ACROSS THE NORTH. WINDS WILL
FLIP SOUTHWEST SOUTH OF THE LOW TRACK AND REMAIN EAST TO NORTHEAST
TO THE NORTH ON WEDNESDAY. WARMER AIR WILL BE BUILDING IN SO A SHARP
STABLE LAYER WILL DEVELOP LIMITING WIND GUST POTENTIAL. STILL EXPECT
30 KT ON THE OPEN WATERS BUT WITH MIXING SPREADING OFFSHORE
NEARSHORE AREAS COULD EASILY SEE MID TO HIGH END GALES. THINGS
SETTLE DOWN WEDNESDAY NIGHT WHILE ANOTHER WEAKER LOW MOVES UP THE
OHIO VALLEY BUT STRONG HIGH PRESSURE WILL BUILD IN BEHIND IT. THIS
WILL BRING A SHIFT TO NORTH TO NORTHWEST WINDS ACROSS THE LAKE
THURSDAY WITH COLDER AIR ALLOWING MIXING TO DEEPEN AND BRINGING THE
POTENTIAL FOR A PERIOD OF LOWER END GALES. THE HIGH WILL MOVE
SOUTHWARD INTO THE PLAINS KEEPING WINDS NORTHERLY BUT ALLOWING
SPEEDS TO SLACKEN THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ008...3 AM MONDAY TO
     NOON MONDAY.

IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 22, 2:50 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
350 PM CDT SUN MAR 22 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
350 PM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TO OVERSPREAD MUCH OF NORTHERN ILLINOIS LATE
TONIGHT...WITH A PERIOD OF MODERATE SNOW CLOSER TO DAYBREAK MAINLY
NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO TEMPORARILY HEAVY SNOW WILL OCCUR ACROSS THE ENTIRE
AREA MONDAY MORNING...WITH TOTAL ACCUMULATIONS OF ONE TO FOUR
INCHES. THE HIGHER END TOTALS ARE MOST FAVORED OVER NORTH CENTRAL
ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

WINDS MAY GUST AS HIGH AS 45 MPH ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-232100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
350 PM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT.

STRONG WINDS AND HIGH WAVES MAY CAUSE HAZARDOUS CONDITIONS TO
SMALL CRAFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. GALE FORCE
WINDS ARE LIKELY...AT LEAST AT TIMES...DURING WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
350 PM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS ARE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN ON
WEDNESDAY.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Mar 22, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
707 PM CDT SUN MAR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
03/22/2015  M0.3 INCH        COOK               IL   COCORAHS

            0.3 INCHES IN LAST 2 HOURS. FLURRIES AT THIS TIME.

&&

RATZER
Special weather statement, Mar 22, 8:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
902 PM CDT SUN MAR 22 2015

ILZ005-006-010>014-019>023-INZ001-002-010-011-231000-
MCHENRY-LAKE IL-LEE-DE KALB-KANE-DUPAGE-COOK-LA SALLE-KENDALL-
GRUNDY-WILL-KANKAKEE-LAKE IN-PORTER-NEWTON-JASPER-
INCLUDING THE CITIES OF...WOODSTOCK...WAUKEGAN...DIXON...DEKALB...
AURORA...WHEATON...CHICAGO...OTTAWA...OSWEGO...MORRIS...JOLIET...
KANKAKEE...GARY...VALPARAISO...MOROCCO...RENSSELAER
902 PM CDT SUN MAR 22 2015

...MODERATE SNOWFALL RATES WITH ACCUMULATIONS MONDAY MORNING...

ACCUMULATING SNOW WILL BEGIN LATE TONIGHT OR AROUND SUNRISE
AND CONTINUE THROUGH MONDAY MORNING ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA. A PERIOD OF MODERATE TO POSSIBLY BRIEFLY HEAVY
SNOWFALL RATES IS LIKELY DURING THE MONDAY MORNING COMMUTE. EVEN
WITH MILD PAVEMENT TEMPERATURES...THESE SNOWFALL RATES SHOULD BE
ENOUGH TO LEAD TO ACCUMULATIONS...ESPECIALLY ON UNTREATED
SURFACES.

WHILE THERE REMAINS SOME UNCERTAINTY ON HOW EXPANSIVE THE HEAVIER
SNOWFALL RATES WILL BE AND HOW QUICKLY ACCUMULATIONS WILL
OCCUR...ONE TO THREE INCHES OF SNOWFALL ARE FAVORED BY THE TIME
THE SNOW ENDS AROUND NOON ON MONDAY. EVEN IN AREAS THAT RECEIVE
THE LOWER END TOTALS...THE TIMING OF THE SNOWFALL DURING THE
MONDAY MORNING COMMUTE WILL LIKELY PRESENT DELAYS TO SOME IF NOT
MANY MODES OF TRAVEL.

THOSE TRAVELING MONDAY MORNING ACROSS NORTHERN
ILLINOIS...INCLUDING THE ENTIRE CHICAGO METRO AREA...AND FAR
NORTHWEST INDIANA SHOULD PREPARE FOR SLOWER COMMUTE TIMES...AS
WELL AS POSSIBLE HAZARDOUS CONDITIONS.

KREIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, McHenry

When
March 23, 12:00 AM CST to 1:00 PM CST
Where
McHenry forecast zone
Reported by
CoCoRaHS
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Heavy Snow, Kane

When
March 23, 1:00 AM CST to 1:00 PM CST
Where
Kane forecast zone
Reported by
CoCoRaHS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Cook

When
March 23, 1:00 AM CST to 2:00 PM CST
Where
Cook forecast zone
Reported by
CoCoRaHS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565141, 565142, 565143.